Sunday, December 12, 2010

I’m Starting to Swell Up

Brivanib is causing edema or swelling my feet, ankles, legs and face and must be obvious because a couple different people have mentioned my face is rounding out. Sometimes you’ll hear cancer folks refer to this as having a moon face. My ankles are now puffed out to where I need head over to the drug store and buy diabetic socks. My regular socks are now getting too tight.

This is not my first go-round with edema. Back in 2009 when I was on Taxotere, I got pretty swollen in my ankles and legs as well as my face. I also collected fluid around my lungs and in my abdomen.

To me, fluid in the abdomen is no biggy … I just need larger clothes but fluid around the lungs is way different. At times I was really short on breath and that scared me. I was breathing shallow at nite and sometimes I stopped breathing for a few seconds. Fluid around the lungs caused me to cough a lot too.

It’s only been seven weeks since I started Brivanib and I just don’t know how much fluid this chemo is gonna build. D says that I’m starting to breathe shallow at nite and that has me concerned.


Bernie said...

Oh Daria, I don't like the sound of this, have you called the clinic nurse? I'm sure you have, but fluid on the lungs is something to take seriously. How are you feeling other than the swelling?
I thought of you this morning as I read J's announcement in the paper, her and I are the same age and I know you are much younger. Keeping you in my prayers always,
Take care my friend, xo

Daria said...

Bernie I haven't called the clinic ... because I've gone through this before so I feel a little braver.

Generally the Onc will tap on my back and say ... oh this one isn't too bad or oh this lung has more fluid around it.

The inhaler really helps to take the edge off so it will be on my list for the 23rd when I see him next.

Whidbey Woman said...

yeah,but Daria... even if you've been through this before, you need to take edema seriously. The Mayo Clinic says to see a doctor if you have shortness of breath, difficulty breathing or chest pain. Edema can lead to congestive heart failure, kidney problems, etc. So, please take care of yourself!!!!

Alli said...

Daria that's just it, you have been throigh this before so you know you need to call the Dr.'s , let him decide if it;'s important or not...

Ronni Gordon said...

I had the swelling in my cheeks and called it the chipmunk look.

Hope you call the doctor and they get some of that fluid off.

gillian said...

Best of luck. I also think it's best to let the clinic know.

Dee said...

I agree with some of your other friends - you should call the clinic and tell them of your edema. At the very least, they need to record it for their data follow-up. They need to know what kind of side effects you get - and so they can compare it to other patients. It's all part of the clinical trials, so they can have documentation.

And, also please keep an eye on yourself! : ) I'm glad it's working, but take care, too!